Herbal medicine interactions

Herbs may mimic, magnify or oppose the effects of conventional medicines if taken concurrently, says Dr Adriane Fugh-Berman (George Washington university school of medicine, Washington, US). In a review article in the Lancet, he describes documented herb-induced interactions (2000;355:134).

Patients with clotting disorders, those taking anticoagulants or those awaiting surgery should avoid use of danshen, dong quai, papaya and garlic because they increased the INR, he says. Devil’s claw has been reported to cause purpura when combined with warfarin and Ginkgo biloba should be avoided by people taking aspirin because of the risk of spontaneous hyphema. Ginkgo and warfarin can give rise to intracerebral haemorrhage, Dr Fugh-Berman reports, while the combination of ginkgo with paracetamol and ergotamine/caffeine can cause subdural haematoma. Concurrent use of ginkgo and thiazide diuretics can give rise to hypertension, although these observed interactions may not just be due to the effects of ginkgo alone, he says. Dr Fugh-Berman observes that concurrent use of ginseng with warfarin may decrease the INR and, if given with phenelzine, ginkgo may cause mania, headache and tremor. Ginseng can increase alcohol clearance and Siberian ginseng may raise digoxin levels if the two are taken together, he adds.

Hypericum interacts with a number of drugs, particularly serotonin re-uptake inhibitors and the result of combining these two substances is mild serotonin syndrome, Dr Fugh-Berman reports. Symptoms of this syndrome include gastrointestinal upset, changes in mental status, tremor and headache. In addition, interactions between hypericum and digoxin, cyclosporin or combined oral contraceptives (where breakthrough bleeding can occur) have been documented.

Other herbal medicines mentioned in Dr Fugh-Berman’s review include the chilli pepper capsicum, which, he says, depletes substance P, resulting in cough when it is combined with ACE inhibitors. Capsicum may also increase the absorption and bioavailability of theophylline.

Another problem encountered with herbal products is contamination and incorrect labelling, says Dr Fugh-Berman. The addition of pharmaceutical drugs to Chinese patent medicines and heavy metal contamination of Asian herbal products is not uncommon, he adds. A study of 2,609 samples of traditional Chinese medicines from eight hospitals in Taiwan found that 24 per cent contained pharmaceutical products, the most common of which were caffeine, paracetamol, indomethacin, hydrochlorthiazide and prednisolone. Outside Asia, benzodiazepines and non-steroidal anti-inflammatory drugs have been identified in patented Chinese medicines. A US study which examined heavy metal contamination of 251 Asian patent medicines found that 24 contained lead, 36 arsenic and 35 mercury, he says.

Dr Fugh-Berman concludes that, although these products are popular, patients are not forthcoming about either their use, or about adverse effects which result from their use and so there “are doubtless many as yet undiscovered interactions”.

 

Last updated
Citation
The Pharmaceutical Journal, PJ, January 2000;():DOI:10.1211/PJ.2000.20000278